Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS Salt Lake City, UT

July 19, 2022Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2022, 3:45 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 3:45 PM MDT (21:45 UTC)
Expired
Jul 19, 2022, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 142 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
3849 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS55 KSLC 192145
FFWSLC
UTC017-200015-
/O.NEW.KSLC.FF.W.0031.220719T2145Z-220720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
345 PM MDT Tue Jul 19 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Garfield County in southern Utah...

* Until 615 PM MDT.

* At 345 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Little Death Hollow, Wolverine Canyon, Spencer Canyon, and the 
  Gulch

This includes the following streams and drainages...
  Escalante River

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3780 11119 3775 11118 3773 11125 3769 11132
      3771 11137 3775 11136 3781 11124

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SW
2 follow-up statements
800 
WGUS75 KSLC 192321
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
521 PM MDT Tue Jul 19 2022

UTC017-200015-
/O.CON.KSLC.FF.W.0031.000000T0000Z-220720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
521 PM MDT Tue Jul 19 2022

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL GARFIELD COUNTY...

At 520 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 0.50 to 0.75 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding. 

SOURCE...Radar indicated. 

IMPACT...Life threatening flash flooding of normally dry 
         washes, creeks and streams. 

Flash flooding will remain over mainly rural areas of central
Garfield County.

This includes the following streams and drainages...Harris Wash...The
Gulch...Escalante River and Wolverine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas, as the heavy rains may trigger
rockslides, mudslides and debris flows in steep terrain, resulting in
life threatening flooding.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Normally dry washes, streams, and rivers can become raging killer
currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3780 11119 3775 11118 3773 11125 3769 11132
      3771 11137 3775 11136 3781 11124

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
396 
WGUS75 KSLC 200009
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
609 PM MDT Tue Jul 19 2022

UTC017-200018-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-220720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
609 PM MDT Tue Jul 19 2022

...THE FLASH FLOOD WARNING FOR CENTRAL GARFIELD COUNTY WILL EXPIRE AT
615 PM MDT...

The heavy rain has ended, and flooding is no longer expected to pose
a threat. Please continue to heed any road closures.

LAT...LON 3780 11119 3775 11118 3773 11125 3769 11132
      3771 11137 3775 11136 3781 11124

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:23 AM MDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 4:23 AM MDT, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 AM MDT Tue Jul 19 2022

.SYNOPSIS...Isolated to scattered showers and thunderstorms with
locally heavy rainfall and gusty outflow winds are expected
through Tuesday. A drying trend is expected from mid to late week
with shower and thunderstorm chances becoming more confined to the
terrain. Temperatures will remain above normal through the week.
Another monsoonal surge may be on the horizon for next weekend.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...Latest analysis products
indicate an anomalously strong area of low pressure translating
eastward along the US/Canadian border through North Dakota. Broad
westerly flow is in place in the wake of this system across the
Northern Rockies. Farther south, a ridge of high pressure is
centered over west-central New Mexico with a healthy plume of
monsoonal moisture stretching northward from the Baja into
Arizona. Finally, a shortwave and embedded MCV is noted across
central Nevada with mid-level drying working into SW Utah, per
water vapor imagery. The disturbance across Nevada is forecast to
propagate northeastward across west-central Nevada and finally
across northern Utah this afternoon. This feature should provide
some larger-scale ascent to support shower/thunderstorm
development today. One limiting factor will be the amount of
available instability/buoyancy, especially as one heads towards
the Idaho border where HREF ensemble mean SBCAPE is progged at
less than 100J/Kg. Nonetheless, enough CAMs represent an isolated
shower or thunderstorm with a cluster or two of showers and
thunderstorms here to force mentionable PoPs across this area. As
with the past couple of days, with an antecedent dry sub-cloud
layer in place, microbursts and gusty outflow winds will accompany
the stronger activity. CAMs suggest the most widespread
shower/thunderstorm activity will occur over central Utah today,
where a greater supply of available moisture exists. With light
westerly steering flow in place, convection will tend to exhibit
an eastward drift, which could be problematic for places like
Capitol Reef and east-west oriented drainages, as enough moisture
lingers to support a continued locally heavy rainfall threat.

Shower/thunderstorm activity will be on a gradual decrease this
evening with CAMs suggesting the bulk of shower/thunderstorm
activity largely done with by late evening/early overnight hours.
Broad westerly flow will be in place on Wednesday as a ~598dm
ridge becomes centered over Arizona and a northward extending
ridge axis crests over Utah and SW Wyoming. At the same time, the
model suite is in good agreement depicting a trough approaching
the PacNW. This flow alignment will shunt the deeper monsoonal
moisture to the west, effectively shutting off the source region
to Utah. However, despite dwindling PWAT values, enough low-level
moisture is forecast to remain in place to support isolated to
locally scattered (mainly over higher terrain areas) shower and
thunderstorm activity Wednesday afternoon. Shower and thunderstorm
coverage will be less than today. Gusty outflow winds will be the
main threat with a low-end (but non-zero) locally heavy rainfall
threat. Temperatures will run 5-10F above climatological normals
through the short term period.

.LONG TERM (After 12Z/6AM Thursday)...Ensembles are in fairly good
agreement through the period in their respective depictions of
large-scale features, with some minor detail differences of note.
Consensus suggests that the high pressure ridge centered over
Arizona early in the period will gradually shift eastward towards
the Four Corners by the beginning of the weekend. A trough located
off of the PacNW coast early in the period is forecast to
translate northeastward to near/just north of the UT/ID border
Friday into Saturday. This may cause some pockets of critical fire
weather conditions due to winds and low humidity particularly
across northern Utah. Nearly 70% of the solution space is
clustered around the idea of a stronger, slower trough. This
would imply the potential for both a longer duration of
potentially gusty winds Friday-Saturday as well as the potential
for winds to be slightly stronger than currently forecast. By
association, temperatures on the warmer end of the distribution
would have a higher probability of coming to fruition with this
slower trough progression idea. This would nearly lock in anther
day in the low 100s across the SLC metro for Friday. By the end of
the weekend, about 30% of the clusters hold onto this trough
while the remainder of the solution space depicts a trough moving
out of the area.

With the above-mentioned ridge forecast to slide eastward over the
Four Corners this weekend and over the Southern Plains by early
next week, a broad but modest southerly flow regime will set up
across at least southern portions of the state. This suggests a
return to monsoonal moisture by late in the weekend into early
next week -- and as such precipitation potential in the official
forecast does indicate a gradual areal expansion and increasing
values of probability of precipitation through the period. There
is some question as to how far north the monsoonal moisture surge
will ooze, as 49% of the ensemble solution space drops a strong
low into portions of the Northern Rockies and Northern Plains by
early next week. This would suggest stronger and dryer westerly
flow across northern Utah and SW Wyoming while deeper moisture is
confined to southern areas. The alternative forecast idea is in
line with a building ridge across the Western Conus. Either way,
daily shower/thunderstorm chances will persist through the period,
especially across high terrain areas of southern and central
Utah.

&&

.AVIATION...KSLC...No departure from VFR conditions expected, with
cumulus buildups increasing in depth throughout the day. Expecting
cloud bases to remain fairly high (9-12kft) as dry air will persist
in the lower levels, leading to an increased chance of strong
outflow winds propagating eastward from showers across the west
desert in the evening. A stray thunderstorm is possible between 02-
05Z but likelihood is too low for mention in the current TAF.

.REST OF UTAH AND SOUTHWEST WYOMING...Once again expecting isolated
convective potential to expand throughout southwestern Utah and the
west desert Tuesday afternoon, with these storms likely producing
strong and erratic outflow wind gusts in their vicinity. At this
time, storms are expected to remain mostly south of the SLC area,
with chances increasing towards ENV and CDC. The greatest potential
for strong outflows propagating far from storms themselves will be
late in the evening. Otherwise, expecting more fair weather cumulus
buildups over far northern Utah, though southwest Wyoming may see
thunderstorms develop over the high Uintas and move northeast.

&&

.FIRE WEATHER...A Four Corners ridge of high pressure will nudge
westward across Arizona through Thursday, and this will limit how
much monsoonal moisture is able to stream northward into the
state. What moisture remains embedded in the flow will shift
northward and westward and will be focused mainly over central and
southern portions of northern Utah over the next couple of days.
This will support isolated to locally scattered mainly wet (with a
couple of dry) thunderstorms with the best support over mainly
central Utah over the next two days, although isolated activity
cannot be ruled out both north and south of here. With the drying
airmass building into the region, humidity values will also drop
somewhat through the end of the workweek. By the end of the
workweek, isolated shower and thunderstorm chances will become
mainly confined to high terrain areas from southern Utah
northeastward into the Uintas, with perhaps a stronger storm or
two able to migrate across adjacent valleys. Main threats with
this activity through the workweek will be lightning and gusty
outflow winds.

A trough of low pressure remains slated to track across southern
Idaho and northern Utah on Friday, with a trailing trough now
slated to slide across this same area on Saturday. This setup may
be favorable for at least a few pockets of critical fire weather
conditions due to gusty winds and low humidity. At this time,
widespread critical fire weather conditions are not expected, but
a stronger system in future forecasts could change this.

The ridge is expected to move back towards the Four Corners and
even the Southern Plains by this weekend into early next week,
opening the door to a return to a broader monsoonal moisture surge
to the area. This should promote more widespread shower and
thunderstorm activity across the state by this weekend continuing into
early next week.

Temperatures will remain above normal through the period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jul 19, 12:17 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1217 PM MDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 SSE CAPITOL REEF NP   38.21N 111.18W
07/18/2022                   WAYNE              UT   PARK/FOREST SRVC

            2 INCHES OF WATER FLOWING THROUGH CAPITOL GORGE BECAME 6
            TO 8 INCHES OF WATER FLOWING.

&&

SAMUEL.WEBBER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:07 PM MDTSpecial Weather StatementSLCUtah23 min
Jul 18, 6:18 PM MDTSpecial Weather StatementSLCSalt Lake42 min
Jul 18, 6:29 PM MDTSpecial Weather StatementSLCUtah31 min
Jul 18, 6:49 PM MDTSevere Thunderstorm WarningSLCUtah26 min
Jul 18, 6:52 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah23 min
Jul 18, 7:01 PM MDTSpecial Weather StatementSLCPiute44 min
Jul 18, 7:04 PM MDTSpecial Weather StatementSLCSalt Lake11 min
Jul 18, 7:10 PM MDTSpecial Weather StatementSLCSalt Lake, Wasatch35 min
Jul 18, 7:42 PM MDTSpecial Weather StatementSLCSalt Lake, Wasatch48 min
Jul 18, 8:16 PM MDTSpecial Weather StatementSLC44 min
Jul 19, 3:20 PM MDTExcessive Heat WatchSLCGarfield, Kane, San Juan, Washington12 hr
Jul 19, 3:57 PM MDTSpecial Weather StatementSLC48 min
Jul 19, 4:03 PM MDTSpecial Weather StatementSLC42 min
Jul 19, 4:23 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 19, 4:48 PM MDTSpecial Weather StatementSLCTooele42 min
Jul 19, 5:01 PM MDTSevere Thunderstorm WarningSLCTooele44 min
Jul 19, 5:48 PM MDTSpecial Weather StatementSLCTooele42 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.